Lightning, Oneida
- When
- July 30, 3:00 AM CST
- Where
- Oneida County, Minocqua
- Reported by
- NEWSPAPER
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
A thunderstorm complex that formed in northwest Wisconsin moved southeast across the area during the early morning hours producing large hail and causing extensive wind damage. ) measured a 59 mph wind gust.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A thunderstorm complex that formed in northwest Wisconsin moved southeast across the area during the early morning hours producing large hail and causing extensive wind damage. A wind gust of 63 mph was reported by the Appleton (Outagamie co.) AWOS, the Green Bay (Brown co.) ASOS recorded a gust of 62 mph and a trained spotter in Waupaca (Waupaca co.) measured a 59 mph wind gust. The high winds damaged a gas station canopy near downtown Green Bay, flipped an airplane at the Appleton airport and downed numerous trees and power lines across the area. Power was knocked out to about 6,000 customers in the Fox Valley and between 4,000 and 5,000 customers in the Green Bay area.Heavy rainfall in Manitowoc (Manitowoc co.) resulted in localized street flooding and caused some manhole covers to pop off.A lightning strike in Wausau (Marathon co.) caused a natural gas line to rupture and leak underground. The gas then ignited and burned much of the siding along an exterior wall of a house. A cabin in Minocqua (Oneida co.) was struck by lightning. The electrical and plumbing heated up and started the floor on fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 29, 2:45 PM CST, 12 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 345 PM CDT SAT JUL 29 2006 ...PROLONGED PERIOD OF HOT WEATHER EXPECTED ACROSS THE AREA... .SHORT TERM...TONIGHT AND SUNDAY. COLD FRONT THAT MOVED THROUGH LAST NIGHT NOW IN SOUTHWEST WISCONSIN. IT SHOULD BE THE FOCUS OF THUNDERSTORM ACTIVITY TONIGHT AS IT TRIES TO LIFT NORTHEAST AS A WARM FRONT. MOVEMENT OF THE FRONT IS TRICKY AS THE COOL OUTFLOW WILL BE BATTLING THE SOUTHERLY GRADIENT. EXPECT IT TO LIFT SLOWLY NORTHEAST TONIGHT AND STALL ACROSS THE NORTH SUNDAY. THEREFORE WE KEPT THE CHANCE OF THUNDERSTORMS IN THE FORECAST FOR TONIGHT AND SUNDAY. .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. SCATTERED THUNDERSTORMS ARE STILL POSSIBLE SUNDAY EVENING AS WARM FRONT SHIFTS NORTH INTO NORTHERN WISCONSIN. VERY HOT WEATHER IS EXPECTED MONDAY AND TUESDAY WITH TEMPERATURES APPROACHING 100 DEGREES AWAY FROM THE LAKE. DEPENDING ON WHAT SURFACE DEWPOINTS ARE ON THESE TWO DAY...CURRENT THINKING IS THAT THE HEAT INDICIES WILL CLIMB INTO THE HEAT ADVISORY CRITERIA BOTH AFTERNOONS AND MAY REACH HEAT WARNING CRITERIA. OUR CRITERIA FOR A HEAT ADVISORY IS FOR HEAT INDICIES OF 105 DEGREES OR HIGHER FOR 3 HOURS...WHILE HEAT WARNING IS HEAT INDICIES OF 110 DEGREES OR HIGHER OR 3 HOURS. COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA TUESDAY NIGHT...BRINGING MUCH NEEDED RAIN AND COOLER TEMPERATURES ON WEDNESDAY. REMAINDER OF THE FORECAST IS DRY ALTHOUGH NEED TO WATCH NEXT SATURDAY AS RETURN FLOW SETS UP. && .GRB...WATCHES/WARNINGS/ADVISORIES... NONE. && ECKBERG/RDM WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1230 PM CDT SAT JUL 29 2006 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-301730- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1230 PM CDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT AS A FRONTAL SYSTEM OVER SOUTHERN WISCONSIN MOVES NORTH. IT MAY PRODUCE AND AREA OF THUNDERSTORMS THIS EVENING AND OVERNIGHT. IF THE STORMS FORM AS EXPECTED...THEY COULD PRODUCE STRONG WINDS...LARGE HAIL AND VERY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY STRONG OR SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND TUESDAY. IN ADDITION TO THE POSSIBILITY OF SEVERE THUNDERSTORMS...A LONG PERIOD OF HOT AND HUMID WEATHER IS EXPECTED EARLY NEXT WEEK. HEAT INDICES FROM SUNDAY THROUGH TUESDAY WILL CLIMB ABOVE 100 DEGREES EACH AFTERNOON. ANYONE WITH HEALTH PROBLEMS THAT COULD BE AFFECTED BY SUCH CONDITIONS SHOULD PREPARE FOR THE HOT WEATHER. MAKE SURE YOU HAVE AN AIR CONDITIONER...FAN OR COOL BASEMENT. SUPERVISORS OF CONSTRUCTION CREWS AND OUTDOOR SPORTING EVENTS SHOULD CONSIDER THE SAFETY OF THOSE ENGAGED IN STRENUOUS OUTDOOR ACTIVITIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. LMZ521-522-541>543-564-301730- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 1230 PM CDT SAT JUL 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE STORMS COULD BE SEVERE...AND PRODUCE DAMAGING WINDS. LARGE HAIL AND HEAVY RAIN IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH NEXT FRIDAY STRONG OR SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AND TUESDAY. IN ADDITION TO THE THREAT OF THUNDERSTORMS...MARINERS CAN EXPECT LOW VISIBILITIES AT TIMES THROUGH TUESDAY DUE TO FOG AS RATHER HUMID AIR LINGERS OVER THE COOLER LAKE WATERS FROM STURGEON BAY SOUTHWARD TO SHEBOYGAN. RDM WEATHER.GOV/GREENBAY
The Green Bay radar (KGRB), 174 km away, was scanning. The volume nearest the first event began at 11:16 UTC.
19 thunderstorm wind, 4 hail, 2 lightning, 2 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524777, 5524672, 5524673, 5524776, 5524676, 5524674, 5524675, 5524677, 5524678, 5524679, 5524680, 5524760, 5524761, 5524762, 5524763, 5524764, 5524768, 5524775, 5524765, 5524766, 5524767, 5524769, 5524770, 5524771, 5524772, 5524773, 5524774.